Alert archive / Indiana / Small Craft Advisories in 2012

Small Craft Advisory 33, NWS Northern Indiana

March 27, 2012

NWS Northern Indiana issued this small craft advisory at Mar 27, 2012, 9:56 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2012, 9:56 PM EDT (01:56 UTC)
Expired
Mar 28, 2012, 10:00 AM EDT
In force
12 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WHUS73 KIWX 280156
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
956 PM EDT TUE MAR 27 2012

LMZ043-046-280900-
/O.NEW.KIWX.SC.Y.0033.120328T0156Z-120328T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
956 PM EDT TUE MAR 27 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EDT
WEDNESDAY. 

* WINDS: SOUTHWEST WIND 15 TO 20 KNOTS VEERING WEST 10 TO 15 KNOTS
  TOWARD DAYBREAK. GUSTS UP TO 30 KNOTS. 

* WAVES: WAVES 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
1 follow-up statement
474 
WHUS73 KIWX 280811
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
411 AM EDT WED MAR 28 2012

LMZ043-046-281400-
/O.EXT.KIWX.SC.Y.0033.000000T0000Z-120328T1400Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
411 AM EDT WED MAR 28 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 10 AM EDT THIS
MORNING. 

* WINDS: SOUTHWEST WINDS UP TO 25 KNOTS WILL VEER WEST TO 20 KNOTS
  THIS MORNING.

* WAVES: WAVES 2 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Mar 27, 9:18 PM EDT, 38 minutes earlier.

Area forecast discussion, Mar 27, 9:18 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
918 PM EDT TUE MAR 27 2012

.UPDATE...
SLIGHT MODIFICATIONS TO ONGOING FCST WRT DLAD TIMING OF PRECIP
WITH SLOWER INITIATION NOW UNDERWAY FM NCNTL INTO WCNTL ILLINOIS.
GIVEN INITIAL DOWNSTREAM/CWA DPS IN 30S...EXPECT CONVECTION TO
REMAIN IN CLOSE PROXIMITY TO SFC FNTL BNDRY...AND TIMED LOW CHC
POPS INLINE WITH HIGH RES BLEND WRF/RUC/HRRR. ADDITIONAL SLIGHT
TWEAKS TO TEMP/DP/WIND TOWARD LATEST HRRR/LAV GUID.

&&

.PREV DISCUSSION... /ISSUED 819 PM EDT TUE MAR 27 2012/

AVIATION...

MAIN CONCERNS FOR THE PERIOD ARE TIMING/COVERAGE OF SHOWERS AND
THUNDERSTORMS TONIGHT AND LLWS.

LACK OF BOTH MOISTURE AND STRONG FORCING PLAGUE CONVECTIVE CHANCES
IN NORTHERN INDIANA TONIGHT.  DEWPOINTS ARE ONLY IN THE MIDDLE 30S
ACROSS THE AREA...ALTHOUGH MIDDLE TO UPPER 50S DEWPOINTS CAN BE
FOUND IN WESTERN ILLINOIS AND WILL ADVECT TOWARDS NORTHERN INDIANA
TONIGHT.  THIS THIN AREA OF INSTABILITY IS WHERE INITIAL ATTEMPTS AT
CONVECTIVE INITIATION CAN BE SEEN AS AGITATED CU ON VIS SAT AND
WEAK RETURNS ON KDVN RADAR.  THIS WOULD SUPPORT HRRR AND LOCAL WRF
GUIDANCE THAT BOTH SHOWED A BROKEN LINE OF CONVECTION FORMING AROUND
00Z AND STRENGTHENING THROUGH 03Z BEFORE WEAKENING AS IT MOVES
EASTWARD.  THIS LINE OF BROKEN SHOWERS/THUNDERSTORMS WILL REACH KSBN
BETWEEN 04Z AND 07Z AND KFWA BETWEEN 05Z AND 09Z.  WENT VCTS AT BOTH
TERMINALS TO SHOW LACK OF CONFIDENCE SINCE STORMS WILL BE WEAKENING
AS THEY MOVE CLOSER AND COVERAGE MAY BE SPARSE.

INCREASING LOW LEVEL FLOW THROUGH THE LATE EVENING AND INTO THE
OVERNIGHT HOURS REQUIRES A LLWS MENTION AT BOTH TAF SITES FOR
SEVERAL HOURS TONIGHT.

TOMORROW...GUSTY NORTHWEST WINDS WILL COMMENCE DURING THE MORNING
HOURS AND CONTINUE THROUGHOUT MOST OF THE DAY.

PREV DISCUSSION... /ISSUED 357 PM EDT TUE MAR 27 2012/

SHORT TERM... / TONIGHT THROUGH WEDNESDAY NIGHT /

OPENING/FILLING UPPER LOW NOW NEAR THE ONTARIO/MINNESOTA BORDER WILL
PROPAGATE EWD INTO THE NORTHERN GREAT LAKES TONIGHT. THIS WILL FORCE
A WARM FRONT THROUGH THE FA THIS EVENING...FOLLOWED QUICKLY BY A
COLD FRONT OVERNIGHT. THE MAIN FOCUS IS ON CHANCES FOR CONVECTION
ALONG THE COLD FRONT TONIGHT AS A NARROW RIBBON OF DEEPER MOISTURE
AND WEAK INSTABILITY WORKS IN JUST AHEAD/ALONG OF THIS FRONTAL
BOUNDARY WITHIN A STRENGTHENING LLJ. LATEST HI-RES GUIDANCE HINTS
AT THE CAP BREAKING AND DEEP MOIST CONVECTION DEVELOPING LATE THIS
AFTN INTO THIS EVENING FROM NORTHERN MO INTO SE IA AND NRN IL
WITHIN THIS NARROW WARM SECTOR...WITH STRONGER MID/UPPER LVL
ASCENT / PER HEIGHT FALLS AND 7-3H Q-VECTOR CONVERGENCE /
SUGGESTING THAT AT LEAST SCATTERED LOW TOPPED CONVECTION WILL
DEVELOP THIS EVENING ACROSS NORTHERN/CENTRAL LOWER MI ALONG THE
SYSTEM SFC OCCLUSION. STILL PLENTY OF UNCERTAINTY WRT WHETHER OR
NOT THIS ACTIVITY FILLS IN OVER THE FA...AND TIMING. A COMBINATION
OF LATER ARRIVAL OF DEEPER MOISTURE ALONG/AHEAD OF THE FRONT...AND
UPTICK IN MID LEVEL ASCENT LATE WITH A PIVOTING 70 KT MID LVL JET
MAX...SUPPORTS HIGHER POPS ACROSS THE SOUTHWEST LATER THIS EVENING
AND EARLY OVERNIGHT...AND ACROSS THE SOUTHEAST LATER TONIGHT. SPC
HAS THE IWX CWA IN GENERAL THUNDER WITH A FIVE PERCENT CHANCE OF
SEVERE STORMS...BEST CHANCES BEFORE 06Z. DEEP SHEAR OF 40-50 KTS
COMBINED WITH NARROWING MUCAPE PLUME AROUND 1000 J/KG SUPPORTS
THIS VERY LOW RISK FOR HAIL/WIND.

ON WEDNESDAY...DEEP POST FRONTAL MIXING IN DRY SLOT WILL PROMOTE
DRY, WINDY, AND UNUSUALLY MILD WX. A BROKEN STRATO CU DECK COULD
CLIP NORTHERN AREAS LATE IN THE DAY LIMITING MIXING/INSOLATION. LOW
LEVEL RIDGING WILL BUILD INTO THE WESTERN GREAT LAKES WEDNESDAY
NIGHT POSSIBLY BRINGING SOME PATCHY FROST TO NORTHERN AREAS. OPTED
TO LEAVE ANY MENTION OF FROST OUT OF THE FCST FOR NOW GIVEN A
LINGERING PRESSURE GRADIENT AND POTENTIAL FOR SCT/BKN STRATO CU
DECK.

LONG TERM...THURSDAY THROUGH TUESDAY

COOLER CONDITIONS TO BEGIN THE LONG TERM PERIOD WITH NEAR NEUTRAL
TEMPERATURE ADVECTION ANTICIPATED TUESDAY UNDER THE INFLUENCE OF LOW
LEVEL RIDGE AXIS. RELATIVELY SHALLOW MIXING TO AROUND 2000 FT WOULD
SUPPORT HIGHS GENERALLY IN THE LOWER TO MID 50S...ALTHOUGH COOLER
FOR LAKESHORE AREAS IN THE UPPER 40S WHERE ONSHORE COMPONENT SHOULD
PERSIST. BY THURSDAY NIGHT...MID LEVEL RIDGING WILL BEGIN TO BUILD
ACROSS THE WESTERN GREAT LAKES AS A SOUTHWESTERLY LOW LEVEL JET
STRENGTHENS ACROSS THE MID MS RIVER VALLEY. A STRONG LOW LEVEL
THETAE GRADIENT WILL ACCOMPANY THE NOSE OF THIS LOW LEVEL JET...WITH
AXIS OF STRONGER LOW LEVEL WARM/MOIST ADVECTION AND MOISTURE
CONVERGENCE SHIFTING INTO FORECAST AREA DURING THE OVERNIGHT HOURS.
FORECAST CHALLENGE AT THIS POINT IS RESOLVING TIMING OF SMALLER
SCALE EMBEDDED UPPER LEVEL SHORT WAVES TO ENHANCE PRECIP CHANCES.
FORECAST AREA WILL BECOME SUSCEPTIBLE TO THESE SMALLER SCALE
EMBEDDED WAVES EJECTING DOWNSTREAM OF BROADER NEGATIVE UPPER LEVEL
HEIGHT ANOMALY ACROSS WESTERN CONUS HOWEVER...AND FOLLOWED
CONSENSUS/ENSEMBLE IDEA OF LOW CHANCE -TSRA POPS ACROSS THE WEST
LATE THURSDAY NIGHT. OTHER CONCERN...WILL BE POSSIBILITY OF SOME
PATCHY FROST ACROSS THE EAST WHERE WEAKER GRADIENT/DECOUPLING WILL
PERSIST FOR MUCH OF THE NIGHT. HOWEVER...CONCERN NOW THAT MID/UPPER
LEVEL CLOUDS MAY MOVE IN DURING THE OVERNIGHT HOURS TO LIMIT THIS
POTENTIAL. WILL MAINTAIN THIS PATCHY FROST MENTION FOR NOW GIVEN A
PERIOD OF STRONG RADIATIONAL COOLING EXPECTED AT LEAST DURING THE
EVENING HOURS.

FOR FRIDAY...HAVE CONTINUED THE UPWARD TREND IN POPS TO HIGH
CHANCE...AS A SLIGHTLY MORE SUBSTANTIAL UPPER LEVEL VORT MAX SHIFTS
INTO THE WESTERN GREAT LAKES. THIS WAVE DOES APPEAR TO BE IN A
DAMPENING PHASE AS IT TRACKS ACROSS THE AREA...BUT MOISTURE
AVAILABILITY SHOULD BE SUFFICIENT ENOUGH FOR SCATTERED SHOWERS AND
EMBEDDED THUNDERSTORMS FRIDAY/FRIDAY EVENING. SEVERE POTENTIAL DOES
NOT APPEAR TO BE VERY HIGH AT THIS TIME GIVEN LIMITED MID LEVEL
LAPSE RATES...AND QUESTIONABLE POTENTIAL OF SFC BASED CONVECTION.

FORECAST CONFIDENCE WITH POPS FOR THE WEEKEND REMAINS LOW DUE TO
POTENTIAL OF SEVERAL SMALLER SCALE WAVES INFLUENCING THE AREA AND
DIFFICULT TO LATCH ONTO POPS AT THIS TIME...UNTIL LATE SUNDAY WHEN
MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT IN MORE VIGOROUS UPPER
TROUGH LIFTING INTO THE UPPER GREAT LAKES REGION FROM THE PLAINS.
RUN TO RUN CONSISTENCE WITH EVOLUTION OF THIS TROUGH EARLY NEXT WEEK
HAS BEEN VERY POOR WITH 12Z CONSENSUS MUCH FASTER THAN 00Z GUIDANCE.
SYSTEM LIKELY TO BE IN OCCLUSION PHASE ACROSS THE GREAT LAKES REGION
AND HAVE MAINTAINED CHANCE TSRA MONDAY/MONDAY NIGHT. UNSETTLED
PATTERN TO CONTINUE TUESDAY AS COOL MID LEVEL POCKET INDUCES
CONTINUED SHOWER CHANCES. IN TERMS OF TEMPS...MUCH ABOVE NORMAL
TEMPS EXPECTED SUNDAY/MONDAY IN ADVANCE OF THE AMPLIFIED UPPER
TROUGH...TRENDING BACK TO MID 50S TO 60 BY TUESDAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MARSILI
LONG TERM...STEINWEDEL
AVIATION...BENTLEY
UPDATE...MURPHY
Hazardous weather outlook, Mar 27, 4:09 PM EDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
409 PM EDT TUE MAR 27 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-282015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
409 PM EDT TUE MAR 27 2012 /309 PM CDT TUE MAR 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT AHEAD OF A COLD FRONT.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR FROST MAY RETURN WEDNESDAY NIGHT...WITH BETTER
CHANCES FOR FROST OR FREEZING CONDITIONS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-282015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
409 PM EDT TUE MAR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

GALE FORCE WIND GUSTS CAN BE EXPECTED EARLY THIS EVENING.

HAZARDOUS CONDITIONS TO SMALL CRAFT WILL BE POSSIBLE OVERNIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:37 PM EDTFrost AdvisoryIWXBranch, Cass, Hillsdale, Saint Joseph17 hr

Nearby

Small Craft Advisories in Indiana, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.